Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 75, NWS Great Falls, MT

August 7, 2016Broadwater County, Lewis and Clark County, Meagher County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 7, 2016, 4:00 PM MDT for Broadwater County, Lewis and Clark County, Meagher County, Montana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2016, 4:00 PM MDT (22:00 UTC)
Expired
Aug 7, 2016, 4:45 PM MDT
In force
45 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Broadwater County, MT, Lewis and Clark County, MT, Meagher County, MT

The radar

The Great Falls radar (KTFX), 71 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2016-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2016-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

512 
WUUS55 KTFX 072200
SVRTFX
MTC007-049-059-072245-
/O.NEW.KTFX.SV.W.0075.160807T2200Z-160807T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
400 PM MDT SUN AUG 7 2016

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BROADWATER COUNTY IN SOUTHWESTERN MONTANA...
  NORTHWESTERN MEAGHER COUNTY IN CENTRAL MONTANA...
  EASTERN LEWIS AND CLARK COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 445 PM MDT

* AT 400 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 17 MILES EAST OF
  EAST HELENA...OR 22 MILES EAST OF HELENA...MOVING NORTHEAST AT 40
  MPH. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL NORTH OF
  WINSTON.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...PUBLIC. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GOOSE BAY...FORT LOGAN AND FORT LOGAN ON THE SMITH RIVER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

&&

LAT...LON 4701 11127 4701 11121 4670 11082 4650 11160
      4669 11176
TIME...MOT...LOC 2200Z 235DEG 34KT 4667 11156 

HAIL...1.00IN
WIND...60MPH
 
$$

MARTIN
1 follow-up statement
113 
WWUS55 KTFX 072226
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
426 PM MDT SUN AUG 7 2016

MTC007-049-072235-
/O.CAN.KTFX.SV.W.0075.000000T0000Z-160807T2245Z/
BROADWATER MT-LEWIS AND CLARK MT-
426 PM MDT SUN AUG 7 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BROADWATER AND
EASTERN LEWIS AND CLARK COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA...THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4701 11127 4701 11121 4670 11082 4661 11125
      4668 11140 4682 11152
TIME...MOT...LOC 2225Z 225DEG 40KT 4681 11120 

$$

MTC059-072245-
/O.CON.KTFX.SV.W.0075.000000T0000Z-160807T2245Z/
MEAGHER MT-
426 PM MDT SUN AUG 7 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHWESTERN MEAGHER COUNTY...

AT 425 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 23 MILES NORTHWEST
OF WHITE SULPHUR SPRINGS...MOVING NORTHEAST AT 45 MPH. THIS STORM
HAS A HISTORY OF PRODUCING LARGE HAIL ACROSS NORTHERN BROADWATER
COUNTY.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FORT LOGAN ON THE SMITH RIVER AND FORT LOGAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4701 11127 4701 11121 4670 11082 4661 11125
      4668 11140 4682 11152
TIME...MOT...LOC 2225Z 225DEG 40KT 4681 11120 

HAIL...1.00IN
WIND...60MPH
 
$$

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:43 PM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 7, 2:43 PM MDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
243 PM MDT SUN AUG 7 2016

.DISCUSSION...
Tonight through Tuesday...An unstable southwesterly flow aloft
will reside over the region tonight through Monday. A strong upper
level disturbance will push northeastward through the region this
evening. Numerous thunderstorms will accompany this disturbance
with isolated severe storms. The main threat from any severe storm
will be strong wind gusts...but an isolated large hail report is
also possible. The bulk of the stronger storms will diminish by
9 PM. Another round of thunderstorms will affect portions of the
region on Mon afternoon/evening. This disturbance will not be as
strong as the one day...but an isolated severe thunderstorm can
not be ruled out for tomorrow. On Tuesday an upper level
disturbance will move towards the Glacier Park region...bringing
another chance for widespread thunderstorms across the
region...with North Central MT likely being the most affected area.
Afternoon temperatures for Mon/Tue will not be as hot as they have
been...but still generally average between the mid 70s and mid
80s. Brusda

TUESDAY NIGHT THROUGH SUNDAY...Medium range forecast models continue
to be in good agreement with the solution during this period, and
they are even a bit faster with the exit of the upper level low
pressure trough. The trough is now forecast to move northeast from
the Idaho Panhandle Tuesday evening to southwest Saskatchewan by
early Wednesday evening, which is about 12 hours sooner than last
night's model runs. As a result, the greatest chance for continuing
showers and thunderstorms remains during Tuesday evening, with a
fairly rapidly decreasing chance after that. The northwest flow in
the wake of the trough will keep a slight chance of showers and
thunderstorms over the forecast area mainly through Wednesday night.
As a high pressure ridge builds into the western United States
through Saturday, the only chance for an isolated afternoon/evening
shower or thunderstorm will remain over the mountains. However,
another large upper level trough will dig off the Pacific coast into
Sunday. The resulting southwest flow aloft may bring isolated
showers and thunderstorms to the forecast area, but there is a
chance that the ridge will remain in place, which would keep the
area dry. Regardless, the exit of the trough and the introduction of
the upper ridge will help warm temperatures from 5 to 10 degrees
below normal on Wednesday to a few degrees above normal by Sunday.
Coulston

&&

.AVIATION...
Updated 1858z.
Moist southwest flow aloft will continue. Disturbance aloft and an
associated surface cold front will help generate showers and
thunderstorms spreading northeastward from southwest Montana and
becoming widespread. Some storms may become strong with gusty winds.
VFR conditions prevail with MVFR conditions in the vicinity of
thunderstorms along with gusty erratic winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  82  50  80 /  60  20  20  60
CTB  51  79  48  75 /  70  10  30  60
HLN  51  82  52  80 /  60  40  30  40
BZN  47  84  46  85 /  40  20  10  20
WEY  38  74  40  74 /  20  10  10  10
DLN  45  81  45  80 /  10  20  10  20
HVR  59  82  53  82 /  70  10  30  60
LWT  54  80  53  81 /  70  20  30  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

weather.gov/greatfalls

In the hours before

Local storm report, Aug 7, 11:31 AM MDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
1131 AM MDT SUN AUG 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TSTM WND GST     2 SE WICKES             46.32N 112.07W
08/06/2016  M55 MPH          JEFFERSON          MT   DEPT OF HIGHWAYS

            55 MPH WIND GUST AT THE DOT SENSOR ON BOULDER HILL.

0350 PM     HEAVY RAIN       3 W CLANCY              46.47N 112.04W
08/06/2016  M2.00 INCH       JEFFERSON          MT   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS 2 INCHES OF RAIN IN ABOUT 30
            MINUTES. LOTS OF PEA-SIZED HAIL PILED UP IN DRIFTS

0350 PM     HAIL             3 W CLANCY              46.47N 112.04W
08/06/2016  E0.25 INCH       JEFFERSON          MT   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS 2 INCHES OF RAIN IN ABOUT 30
            MINUTES. LOTS OF PEA-SIZED HAIL PILED UP IN DRIFTS

0430 PM     TSTM WND GST     3 WNW TOWNSEND          46.33N 111.59W
08/06/2016  M64 MPH          BROADWATER         MT   MESONET

            64 MPH WIND GUST AT THE GINGER RAWS. TIME OF EVENT IS
            ESTIMATED.

0432 PM     TSTM WND GST     5 NE DILLON             45.26N 112.55W
08/06/2016  M58 MPH          BEAVERHEAD         MT   ASOS

            58 MPH WIND GUST AT THE DILLON AIRPORT.

0442 PM     TSTM WND GST     7 SE GLEN               45.39N 112.60W
08/06/2016  M58 MPH          BEAVERHEAD         MT   MESONET

            58 MPH THUNDERSTORM WIND GUST.

0535 PM     TSTM WND GST     5 SE ENNIS              45.27N 111.65W
08/06/2016  M48 MPH          MADISON            MT   AWOS

            48 MPH WIND GUST AT THE ENNIS AIRPORT.

0538 PM     TSTM WND GST     ENNIS                   45.35N 111.73W
08/06/2016  M62 MPH          MADISON            MT   MESONET

            62 MPH WIND GUST IN ENNIS.

0700 PM     TSTM WND GST     2 SSE GEYSER            47.25N 110.48W
08/06/2016  M54 MPH          JUDITH BASIN       MT   DEPT OF HIGHWAYS

            54 MPH WIND GUST AT THE DOT SENSOR JUST EAST OF GEYSER.

&&

BRUSDA
Special weather statement, Aug 7, 12:42 PM MDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1242 PM MDT SUN AUG 7 2016

MTZ008-071930-
BEAVERHEAD MT-
1242 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN
BEAVERHEAD COUNTY UNTIL 130 PM MDT...

AT 1240 PM...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF GIBBONSVILLE...MOVING NORTHEAST AT 45 MPH.

HALF INCH HAIL AND WIND GUSTS AROUND 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WISDOM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4575 11392 4578 11387 4575 11381 4584 11370
      4588 11354 4594 11351 4580 11343 4575 11336
      4580 11335 4587 11322 4588 11310 4585 11307
      4533 11360 4552 11377 4553 11384 4559 11380
      4562 11390 4568 11394
TIME...MOT...LOC 1840Z 212DEG 39KT 4558 11374

BRUSDA
Local storm report, Aug 7, 1:30 PM MDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
130 PM MDT SUN AUG 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             WISDOM                  45.62N 113.45W
08/07/2016  E0.25 INCH       BEAVERHEAD         MT   FOREST SERVICE

            PEA SIZE HAIL IN THE WISDOM AREA. TIME OF EVENT IS
            ESTIMATED.

&&

BRUSDA
Special weather statement, Aug 7, 2:25 PM MDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
225 PM MDT SUN AUG 7 2016

MTZ014-052-072115-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
225 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEWIS AND CLARK AND
NORTHWESTERN JEFFERSON COUNTIES UNTIL 315 PM MDT...

AT 224 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF GALEN...OR 14 MILES SOUTHEAST OF DEER LODGE...MOVING
NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BASIN...CLANCY...WICKES...ALHAMBRA...JEFFERSON CITY...
CORBIN AND RIMINI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4627 11255 4633 11254 4635 11249 4633 11246
      4639 11240 4641 11232 4658 11231 4666 11221
      4641 11186 4610 11248 4613 11252 4618 11251
      4617 11256 4624 11260
TIME...MOT...LOC 2024Z 224DEG 33KT 4621 11258

MPJ
Special weather statement, Aug 7, 2:36 PM MDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
236 PM MDT SUN AUG 7 2016

MTZ008-015-055-072115-
BEAVERHEAD MT-MADISON MT-GALLATIN MT-
236 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON...
SOUTHEASTERN BEAVERHEAD AND SOUTH CENTRAL GALLATIN COUNTIES UNTIL 315
PM MDT...

AT 234 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF HENRYS LAKE...MOVING NORTH AT 55 MPH.

WIND GUSTS UP TO 55 MPH...DIME-SIZE HAIL...AND BRIEF HEAVY RAIN WILL
BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BIG SKY AND RAYNOLDS PASS.

LAT...LON 4473 11132 4475 11138 4471 11141 4471 11148
      4475 11164 4539 11133 4531 11104 4508 11104
      4511 11110 4505 11115 4501 11110 4493 11110
      4467 11127
TIME...MOT...LOC 2034Z 202DEG 49KT 4478 11135

BRITTON
Local storm report, Aug 7, 3:47 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
347 PM MDT SUN AUG 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             4 NNW WINSTON           46.52N 111.70W
08/07/2016  E1.50 INCH       BROADWATER         MT   TRAINED SPOTTER

            PING PONG SIZE HAIL FALLING.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:29 PM MDTSpecial Weather StatementTFXGallatin76 min
Aug 6, 6:31 PM MDTSpecial Weather StatementTFXLewis and Clark, Teton59 min
Aug 6, 7:06 PM MDTSpecial Weather StatementTFXJudith Basin69 min
Aug 6, 8:15 PM MDTSpecial Weather StatementTFXFergus30 min
Aug 7, 12:42 PM MDTSpecial Weather StatementTFX48 min
Aug 7, 2:25 PM MDTSpecial Weather StatementTFXJefferson50 min
Aug 7, 2:36 PM MDTSpecial Weather StatementTFX39 min
Aug 7, 3:07 PM MDTSevere Thunderstorm WarningTFXBroadwater, Jefferson, Lewis and Clark23 min
Aug 7, 3:30 PM MDTSevere Thunderstorm WarningTFXBroadwater, Jefferson, Lewis and Clark30 min
Aug 7, 4:08 PM MDTSevere Thunderstorm WarningTFXJefferson52 min
Aug 7, 4:45 PM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin, Meagher60 min
Aug 7, 4:56 PM MDTSevere Thunderstorm WarningTFXBroadwater, Jefferson49 min
Aug 7, 5:45 PM MDTSevere Thunderstorm WarningTFXBroadwater, Meagher41 min
Aug 7, 5:46 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin59 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.